The aim of the study was to analyse non-warfarin-associated bleeding adverse drug events reported to the Norwegian spontaneous reporting system, with characterisation of the bleeding locations, outcome and drug interactions. In addition, concordance in assessments between reporters and evaluators, trend shifts in reporting, and detection of potentially new adverse drug interaction signals were studied.
Data on bleeding events reported between 1 January 2003 and 31 December 2005 were retrieved from the Norwegian spontaneous reporting system database.
Of 327 case reports of non-warfarin-associated bleeding events, 270 reports (82.6 %) were characterised as serious and 69 (21.1 %) had a fatal outcome. One hundred and eighty-seven bleeds (57.5 %) were gastrointestinal, 57 (17.4 %) were cerebral, and 81 (24.8 %) were from other bleeding sites. The bleeding sites differed with respect to the patient's age, drug use, diagnoses and outcomes. Of drugs associated with bleeding, nonsteroidal anti-inflammatory drugs (NSAIDs)/COX-2 inhibitors (145 reports) and acetylsalicylic acid (128 reports) were most frequently used. Only fibrinolytics were associated with increased mortality. There was a 67.4 % correlation between reporters and evaluators in assessment of drugs associated with bleeding (P < 0.001), with considerable variation in concordance between drug groups.
Non-warfarin-associated bleeding events are associated with substantial mortality. Old age, cerebral bleeds, number of drugs used, and use of fibrinolytics are all independently associated with increased mortality. The recognition of the bleeding risk of commonly used drugs such as acetylsalicylic acid and heparins may be insufficient among prescribers.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Price excludes VAT (USA)
Tax calculation will be finalised during checkout.
Lindquist M (2008) VigiBase, the WHO global ICSR database system: basic facts. Drug Inf J 42:409–419
Strandell J, Caster O, Bate A, Noren N, Edwards IR (2011) Reporting patterns indicative of adverse drug interactions: a systematic evaluation in VigiBase. Drug Saf 34:253–266. doi:10.2165/11586990-000000000-00000
Strandell J, Bate A, Lindquist M, Edwards IR (2008) Drug-drug interactions - a preventable patient safety issue? Br J Clin Pharmacol 65:144–146
Narum S, Solhaug V, Myhr K, Johansen PW, Brors O, Kringen MK (2011) Warfarin-associated bleeding events and concomitant use of potentially interacting medicines reported to the Norwegian spontaneous reporting system. Br J Clin Pharmacol 71:254–262. doi:10.1111/j.1365-2125.2010.03827.x
Pirmohamed M, James S, Meakin S, Green C, Scott AK, Walley TJ, Farrar K, Park BK, Breckenridge AM (2004) Adverse drug reactions as cause of admission to hospital: prospective analysis of 18,820 patients. Br Med J 329:15–19
Wester K, Jonsson A, Spigset O, Hagg S (2007) Spontaneously reported fatal suspected adverse drug reactions: a 10-year survey from Sweden. Pharmacoepidemiol Drug Saf 16:173–180
Wysowski DK, Nourjah P, Swartz L (2007) Bleeding complications with warfarin use: a prevalent adverse effect resulting in regulatory action. Arch Intern Med 167:1414–1419
Wittkowsky AK, Boccuzzi SJ, Wogen J, Wygant G, Patel P, Hauch O (2004) Frequency of concurrent use of warfarin with potentially interacting drugs. Pharmacotherapy 24:1668–1674
Ronning M (2002) A historical overview of the ATC/DDD methodology. WHO Drug Inf 16:233–234
Castell DO (2010) Medication-induced esophagitis. LaMont JT and Ginsburg CH. UpToDate . 2-3-2010. Ref Type: Electronic Citation
Bate A, Lindquist M, Edwards IR, Olsson S, Orre R, Lansner A, De Freitas RM (1998) A Bayesian neural network method for adverse drug reaction signal generation. Eur J Clin Pharmacol 54:315–321
Wester K, Jonsson AK, Spigset O, Druid H, Hagg S (2008) Incidence of fatal adverse drug reactions: a population based study. Br J Clin Pharmacol 65:573–579
Christensen S, Riis A, Norgaard M, Sorensen HT, Thomsen RW (2007) Short-term mortality after perforated or bleeding peptic ulcer among elderly patients: a population-based cohort study. BMC Geriatr 7:8. doi:10.1186/1471-2318-7-8
Ahsberg K, Ye W, Lu Y, Zheng Z, von Stael HC (2011) Hospitalisation of and mortality from bleeding peptic ulcer in Sweden: a nationwide time-trend analysis. Aliment Pharmacol Ther 33:578–584. doi:10.1111/j.1365-2036.2010.04562.x
Tanne D, Kasner SE, Demchuk AM, Koren-Morag N, Hanson S, Grond M, Levine SR (2002) Markers of increased risk of intracerebral hemorrhage after intravenous recombinant tissue plasminogen activator therapy for acute ischemic stroke in clinical practice the multicenter rt-PA acute stroke survey. Circulation 105:1679–1685
Sloan MA, Price TR, Petito CK, Randall AMY, Solomon RE, Terrin ML, Gore J, Collen D, Kleiman N, Feit F, Babb J, Herman M, Roberts WC, Sopko G, Bovill E, Forman S, Knatterud GL (1995) Clinical-features and pathogenesis of intracerebral hemorrhage after Rt-Pa and heparin-therapy for acute myocardial-infarction - the thrombolysis in myocardial-infarction (Timi)-Ii pilot and randomized clinical-trial combined experience. Neurology 45:649–658
Rosand J, Eckman MH, Knudsen KA, Singer DE, Greenberg SM (2004) The effect of warfarin and intensity of anticoagulation on outcome of intracerebral hemorrhage. Arch Intern Med 164:880–884. doi:10.1001/archinte.164.8.880
Liotta EM, Prabhakaran S (2012) Warfarin-associated intracerebral hemorrhage is increasing in prevalence in the United States. J Stroke Cerebrovasc Dis. doi:10.1016/j.jstrokecerebrovasdis.2012.11.015
Leone R, Sottosanti L, Luisa IM, Santuccio C, Conforti A, Sabatini V, Moretti U, Venegoni M (2008) Drug-related deaths: an analysis of the Italian spontaneous reporting database. Drug Saf 31:703–713
Chyka PA (2000) How many deaths occur annually from adverse drug reactions in the United States? Am J Med 109:122–130
Liu BA, Knowles SR, Mittmann N, Einarson T, Shear NH (2001) Reporting of fatal adverse drug reactions. Can J Clin Pharmacol 8:84–88
Leone R, Magro L, Moretti U, Cutroneo P, Moschini M, Motola D, Tuccori M, Conforti A (2010) Identifying adverse drug reactions associated with drug-drug interactions: data mining of a spontaneous reporting database in Italy. Drug Saf 33:667–675. doi:10.2165/11534400-000000000-00000
Glintborg B, Andersen SE, Dalhoff K (2005) Drug-drug interactions among recently hospitalised patients - frequent but mostly clinically insignificant. Eur J Clin Pharmacol 61:675–681
Magro L, Moretti U, Leone R (2012) Epidemiology and characteristics of adverse drug reactions caused by drug-drug interactions. Expert Opin Drug Saf 11:83–94
Larrue V, von Kummer R, Muller A, Bluhmki E (2001) Risk factors for severe hemorrhagic transformation in ischemic stroke patients treated with recombinant tissue plasminogen activator - A secondary analysis of the European-Australasian Acute Stroke Study (ECASS II). Stroke 32:438–441
Gurwitz JH, Gore JM, Goldberg RJ, Barron HV, Breen T, Rundle AC, Sloan MA, French W, Rogers WJ (1998) Risk for intracranial hemorrhage after tissue plasminogen activator treatment for acute myocardial infarction. Participants in the National Registry of Myocardial Infarction 2. Ann Intern Med 129:597–604
Prisant LM, Herman W (2002) Calcium channel blocker induced gingival overgrowth. J Clin Hypertens (Greenwich) 4:310–311
Klasco RK e. Isotretinoin (Drug Evaluation). Micromedex . 7-12-2011. Ref Type: Electronic Citation
Klasco RK, e. Montelucast (Drug Evaluation). Micromedex . 7-12-2011. Ref Type: Electronic Citation
The authors acknowledge the Norwegian Medicines Agency for providing the data and EXTRA funds from the Norwegian Foundation for Health and Rehabilitation for financing the study. The funding source did not participate in the study design; collection, analysis or interpretation of data; writing the report; or the decision to submit the paper for publication.
Conflicts of interest
The authors declare that they have no conflict of interest.
Rights and permissions
About this article
Cite this article
Narum, S., Solhaug, V., Myhr, K. et al. Characterisation of non-warfarin-associated bleeding events reported to the Norwegian spontaneous reporting system. Eur J Clin Pharmacol 69, 1445–1452 (2013). https://doi.org/10.1007/s00228-013-1479-7
- Adverse drug reactions
- Drug interactions
- Spontaneous reporting system